Jump to content

Prednisone Side Effects? Been On Temeril P


Recommended Posts

Most of you know that Hogan is a non-grey with severe food and environmental allergies. We came back from Japan and he had chewwed holes in his hide from being so itchy, and I went to see the new vet at the clinic who I liked immediately-as she agreed that Hogan can't live miserable like this. So she put him on Temeril P. The first night was heaven, he actually slept without scratching and slept for the first night soundly in months. Since then, Hogan has exhibited some serious food fixations. I thought some mild food fixation would be ok, but it isn't. Supposedly the dose of prednisone in the Temeril P is less than 5mg per tablet and he is getting 2 tablets per day. This weekend, he exhibited serious food agression towards Lucy and no longer takes his treats daintily.

 

I'm used to counting my fingers after I treat the greys, but not with him. Lucy is so afraid to stand next to him while they are eating that I know something happened when I wasn't home. He has only been on the Temeril P for 2 weeks, and I started him with half the recommended dose-but when I spoke to the vet about taking him off it, she said I had to gradulally take him off or the lack of prednisone could cause a bad reaction. I think she said an adrenal reaction, but she is a new vet and used big words over the phone while I was stressed.

 

She said I had to give at least one pill every other day for a week, and then half a pill every other day to get him off this stuff. I loved the fact that Hogan felt better and wasn't itchy, but I don't like the new big red bully in the house.

 

She is also said that a straight antihistamine probably wouldn't give him any relief, and she recommended another new drug that I don't have the name of yet-but would run approx $50 a week for him.

 

So I really have several problems, but the first and foremost is-the prednisone causing behavioral issues? And is it really that dangerous to take the dog off a low dose cold turkey?

 

Then I'll tackle the other problems, but right now I just want my regular Hogan back.

 

Thanks in avance.

Link to comment
Share on other sites

My understanding is if they are on it for less than 10 days, you don't have to taper. Any longer and you do. This drug may be different.

 

Has he been on pred before with no aggression problems?

 

Have you tried Tavist1 (not D)? Also talk to vet about claritin. Also look into chinese herbs. Do you have an acupuncture vet?

 

Product Insert

 

Prolonged treatment with TEMARIL-P must be withdrawn gradually.

Diane & The Senior Gang

Burpdog Biscuits

Link to comment
Share on other sites

Guest greytmonty

Monty is on a mega dose of Temaril P and we have not seen aggression or changes in food behavior. He takes 3 pills twice per day. I would wonder if what you are seeing is truly Prednisone related or possibly something else.

Anyway I know Temaril does need to be tapered.

Link to comment
Share on other sites

Monty is on a mega dose of Temaril P and we have not seen aggression or changes in food behavior. He takes 3 pills twice per day. I would wonder if what you are seeing is truly Prednisone related or possibly something else.

Anyway I know Temaril does need to be tapered.

 

 

No prednisone ever before. He IS a dominant boy, but we are aware and on top of it. This agression is new since the medication and started about day 4. He usually takes 15 minutes to eat breakfast and dinner, but is now eating in less than 30 seconds. It is totally food related and I just don't see how his behavior could change so drastically in such a short time without it being related. Any food makes him slobber and the things he normally wouldn't touch he will inhale.

 

Burpdog, I have tried some homeopathic remedies, but it seems he is allergic to something in them. I haven't tried the Tavist or Claritin, and the acupuncture vet and I don't like each other. :blush He just got done building a new building and tripled his office visit rate.I don't mind paying for good vet care, but I don't want to pay for his new location.

 

It has to be drug related, since he started taking the drug he acts like he hasn't been fed in a week. I have an appointment at the vet tomorrow to pick up the antihistamine and run a blood panel on the big red idiot. I'm just really upset because he hasn't been itchy and I thought there was hope for him. :(

 

Plus we fed him 8 cups of food today and now he is being sweet. Normally he gets 2 cups per meal and has had 4 meals today and INHALES each one like he hasn't eaten in a month.

 

He IS being very sweet and less food oriented tonight. :rolleyes:

Link to comment
Share on other sites

Yes, prednisone increases the appetite. He's not a bully, he's hungry! Pred makes them want to eat everything.

 

And yes, it must be tapered off gradually as your vet has advised. The reason for that is so that the dogs body will start producing the necessary amounts of steroids. Since your dog is not a greyhound, it's difficult to tell how significant 5 mg is. One of my dogs (60 pounds) is taking 10 mg ever other day to get to a point where she can stop.

Link to comment
Share on other sites

Thanks Cynthia,

 

Hogan weighs 85lbs, so for him to be grumpy-it's not fun around here. He's trying tonight to be super sweet, so the extra meals helped-but he can't eat that much food every day or he will weigh more than me!

 

Plus, the special diet ain't super cheap either... ;)

Link to comment
Share on other sites

Guest Scouts_mom

I haven't had dogs on prednisone long-term, but I myself have been on mega-doses long term. My Dr. stressed that it was very, very dangerous to quit the drug cold turkey--you must gradually taper it off so that your body adjusts.

 

It also does strange things to your mind--it made me hyper and unable to concentrate. (My house got a super cleaning and I refinished 2 pieces of furniture as neither activity required intense concentration, but kept me busy.)

 

Finally it did make me very hungry and I gained a lot of weight.

Link to comment
Share on other sites

Monty is on a mega dose of Temaril P and we have not seen aggression or changes in food behavior. He takes 3 pills twice per day. I would wonder if what you are seeing is truly Prednisone related or possibly something else.

Anyway I know Temaril does need to be tapered.

 

 

You should PM me your addy since I have a full bottle for you. :P

 

And the answer was yes, according to the vet-Hogan does not process prednisone well. His bloodwork was all over the place and had her scratching her head. Today's #'s look much better and my silly big red idiot is home and the food bully has left the building. :colgate

It is obvious NOW :rolleyes: that he was feeling terrible on the stuff. He was chasing his tail all over the house this morning.

He's on a 1/2 tablet at the moment, and will be on every other day for a couple more doses.

 

Thanks guys for all the replies.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...